Does Sinemet help with balance?: - PSP Association

PSP Association
6,685 members8,965 posts

Does Sinemet help with balance?

Edytheanne
Edytheanne
17 Replies
17 Replies
oldestnewest
jillannf6

I am afriaid it did not help me but it si for PARKINSONS and hel;ps diagnose the Psp when it has no effectf

JIll

Reply
ray-wiffen-1958

hi edytheanne,

ive been on sinemet for the last 4 years and it hasnt

done anything for my balance and i dont think its helped

with the CBD either so they are now taking me off of the

sinemet and trying me on amantadine to see if that helps,

ray

Reply
jimandsharynp

Good to get off. Check the bad long term effects from long usage. Evaluate the risk. Check Amantadine side effects also.

Jimbo

Reply
SuzieQ

Hi there

My husband was prescribed Sinemet in the early stages of his PSP but sadly it did nothing to help. He was then taken off that drug and prescribed Amantadine, but again there was no improvement and he no longer takes any medication for PSP. It is certainly worth trying if your consultant/doctor thinks it appropriate. Who knows? You might be one of the lucky ones and it will help. Will keep my fingers crossed for you.

SuzieQ

Reply
Idris

Nothing more to add to what others have said, other than to confirm that Sinemet does nothing for my Mum's balance. I asked the consultant if she could come off it because she finds tablets so hard to take, but he was reluctant. So she's still taking it, but I don't think it has any effect on her.

Hope this helps.

Reply
jimandsharynp
jimandsharynp
in reply to Idris

Check long range effects of it. Some are not good.

Reply
Hidden
Hidden

Hi,

My mum (87) has been taking this for approximately 10 months. Initially, she told me her voice (HER main concern) seemed a little 'stronger' but her 'diction was not improved'. It was certainly possible.

As she points out herself (in very slow, slurred speech) 'I don't know what I would be like WITHOUT it, so how can I say if it's working?'.

She has never fallen backwards but sways into objects & off her feet completely, about once a week. I have not observed any magical improvement and like others, I wonder if it would be kinder to take her off the tablets, as taking so many pills, all day long, just remind her that she is not well and cause her to choke.

She is now being given amitriptyline (only 1-2ml liquid) to address griping, pins & needles type pains in one of her arms (which may or may not be related to PSP, as she also has a mastectomy last summer). Although the drug leaflet horrified me initally, if it works, it may be a positive drug for her, for 4 reasons 1) her arm pain, 2) bladder control, 3) good night's sleep & 4) a bit of a 'lift' (not that she ever complains, bless her)

Of course, this is not connected to balance but I thought I would mention it.

I think that TRYING different drugs is all that you can do, when faced with such a horrible illness - all 'new' illnesses need research and by testing the effects of different drugs (& feeding back the effects), we might discover something great, or at least, help others in the future. Many scientific discoveries have been incidental - made whilst focussing on something else! I also think much depends on the age of a patient. Part of me feels that my mum, at 87 (although VERY fit in all other ways), might be better simply being allowed to live out her 'natural' life, without choking on tablet after tablet (I sometimes look back at my poor Dad, who died of a stroke, anyway, at 68 and wish we'd given him that extra cream cake that he would have enjoyed so much!)..........but another day I feel we should keep trying EVERYthing...............

The fact that we are pooling all this information in such a constructive way (I guess the PSP professionals will be monitoring our blogs & collecting our data!), can only help, not only in terms of mutual support emotionally but in walking a path to a cure, or controlling drug.

I hope this helps someone.

My thoughts are with you all - warmth & love, Bron

1 like
Reply
anniemay

Hi,

My husband was on sinemet from 2004 to 2009, and the consultant was reluctant to stop it even though it was no help. Finally replaced by amantadine for 2 years, which did slightly improve movement but caused restlessness at night, incontinence, swollen legs, feet and ankles (for which water tablets were prescribed and made incontinence worse and did not reduce swelling). Since being off all medication (from July this year) all swelling of legs and feet has disappeared, only slight cases of incontinence, much improved attitude (less aggression & anxiety, easier to accept other points of view, LESS trembling and twitching. From our experience we would say that sinemet positively increased symptoms and the side effects of all the cocktail of drugs he has had over the years was detrimental. Fortunately my husband is still able to enjoy his food but the big challenge is how to keep muscle tone so that he remains as active as possible, hopefully putting off the dreaded final stages of this horrible illness. I feel for you all!

Reply
PSPA_JillL

Some people find that levodopa (including sinemet)the main drug used in Parkinsons is helpful for PSP/CBD for some time. You should discuss this with your Neurologist or Parkinsons nurse. They are the experts in getting the right dose for you. Some people find it has little or no benefit so come off it altogether, discuss this with the Neurologist or Parkinsons nurse, if you feel it is doing no good and they will discuss this with you, you may want to try a higher dose or they will discuss coming off it gradually.

Reply
clara

Dear Edytheanne

Same reply as everyone else from me - it has had no effect on my mum, in fact she believes it to make her much more wobbley, and has blamed many falls shortly after having taken sinemet, on the drugs bad effect on her. She has been told by Professor Lees she can stop taking it, as it makes her feel ''spaced out'' (in her words), but bizarely, she has dystonia (neurological orign (brain tells neck to twist).and she finds the sinemet somehow calms the tugging twisting neck, after the ''spaced out'' feeling has worn off...a mystery to all medical persons whom she relates this to.

My empathy is with you all, as ever, your fellow carer & friend

Let us know your thoughts on the Sinamet / Levadopa.

Clara x

Reply
SAL59

My mum was prescribed co-careldopa which I think is the same as Sinamet when she was initially diagnosed with vascular parkinsonism. I think it helped with the freezing gait and the very slight hand tremor and pin rolling which she displayed. Also her writing became signiificantly larger although it was still difficult fpr her to write. Her last increase in dosage was in July and in the last 2-3 weeks the tremor has started again and the freezing has got worse. Mum was diagnosed with PSP this August and the neurologist wanted to stop the sinamet immediately but I said I thought it was helping slightly so she continued with it. It is 10 days until we see the neurologist again and Mum is allowed to increase the dosage just once more so I will let you know if there is any improvement to her after the increase. The benefits of this drug seem to last about 3 months before the symptoms worsen again. The thing we,as a family, find most difficult to deal with is anxiety spells which Mum seems to have (usually in the afternoons) so I don't know if this could be a side effect of the medication. She gets very anxious - like crying but without tears - and doesn't know why.

I hope this helps

Sal

Reply
SAL59

Sorry I forgot to say that although I think Mum has bnefitted from Sinamet I don't think it has helped her balance. She walks with constant supervision using a frame but wobbles over very easily.

Reply
Len23

My wife has been taking Stalevo 200mg, which is Sinemet plus Entacapone, for several years and I don't think it has proved to be of any noticeable benefit. She took Sinemet for a couple of years before without any appreciable benefit. We have a followup with her neurologist next month and I plan taking up the question with her at that time. The one medication that seems to have been beneficial is Amitryptilin. About a year and a half ago we went to Dallas, TX where some of our children, grands and greats live. She was not in a family participating frame of mind. Just wanted to stay in the hotel. I had read in another blog where there was some anectodal information which indicated that Amitryptilin had shown to be of some benefit to PSP patients. I checked with our then physician and he had no objection to our trying it. We did and she rapidly regained her earlier frame of mind. She still has very little mobility( wheelchair bound), falls, vision problems, swallowing difficulty, weak voice and diminished decision making ability. So, if you have any suggestions with regard to these problems, I will be grateful to hear them. She is 85 years old and in very good health other than PSP.

Reply
jillannf6

hi len

i have psp and am 66 years old

i am still upright and can manange to maek myself understood most of the time

(see my blog infoP)

i think u r doing tremendously well in an impossible situatiiont

r u ok ? r u in the UK

i reallly do not have \any quick answers to your problems

but plz stay on the site

do uou have carers for your wife

lol Jill :-)

Reply
marusela

in my father simenet does´nt work

Reply
jimandsharynp

That drug is effective for Parkinson's. It is either ineffective for PSP or works marginally for a short time. Be sure to check the bad effects you can have from long time use.

Jimbo

Reply
jimandsharynp

I forgot I heard long use CAN cause Diskinesia (body extreme movements). Ask about effects over long term usage.

1 like
Reply